Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 137, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 30, 2023, 1:57 AM CDT for Lincoln County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2023, 1:57 AM CDT (06:57 UTC)
- Expired
- Jun 30, 2023, 2:12 AM CDT
- In force
- 15 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lincoln County, KS
The radar
The Grand Island radar (KUEX), 143 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 11:37 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 29, 11:37 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1137 PM CDT Thu Jun 29 2023 .SYNOPSIS... Issued at 332 PM CDT Thu Jun 29 2023 FORECAST HIGHLIGHTS THROUGH MID TO LATE NEXT WEEK: * Thunderstorm chances tonight through Saturday night, with the highest chances likely Friday night through Saturday night. * Triple digit heat ending Friday. * Modest cool down into the 80s-90s for the weekend. * Shower/thunderstorm chances increasing Monday-Monday night, and then again mid to late next week. && .SHORT TERM...(This evening through Saturday night) Issued at 332 PM CDT Thu Jun 29 2023 Cannot completely rule out a stray shower/thunderstorm early this evening across central and north-central KS, in vicinity of a stalled frontal zone, amidst a deeply mixed airmass. Suspect convergence will probably be insufficient to breach the cap, so most locations will likely remain dry. However, any storm that develops will be capable of locally strong wind gusts given large DCAPE values. As the evening progresses, expecting High Plains thunderstorm activity to congeal into one or more convective complexes and progress east across Nebraska and far northern Kansas...along/north of warmer 850-600mb temperatures. Corfidi vectors attempt to propagate southern fringe of this activity to just north of I-70 this evening and overnight (as depicted by the 12z NSSL WRF model). However, CAM consensus keeps this activity further north. Did hold onto lows PoPs generally along/north of a Great Bend to Salina line. Main threats will this activity will be damaging winds. As the slow moving frontal zone moves east, in concert with a deep upper trough approaching from the west, thinking off-and-on scattered to numerous showers/thunderstorms are possible Friday evening through Saturday night. Highest chances Friday evening-night should be mainly northwest of the KS Turnpike, with the higher chances shifting to mainly southeast Kansas by Saturday evening- night. While seasonably strong flow aloft is expected, lackluster mid-level lapse rates should tend to limit explosive instability. So while widespread organized severe weather is not expected, a handful of strong to severe storms are possible. Additionally, rich precipitable waters amidst a subtropical plume of moisture currently evident on water vapor imagery will favor pockets of heavy rainfall and localized flooding issues. Temperature-wise, will hoist a heat advisory for portions of southeast KS Friday afternoon, for heat indices around 105 degrees. Lower thickness values along with clouds/precipitation should keep Saturday temperatures in the 80s-90s. .LONG TERM...(Sunday through Thursday) Issued at 332 PM CDT Thu Jun 29 2023 Sunday looks dry, with seasonable temperatures in the 80s-90s. Model consensus progresses a subtle shortwave across the area Monday, which may be enough for increased thunderstorm activity Monday- Monday night. Thereafter, consensus supports increasing shower/storms chances by mid-late week, as a strong northern CONUS upper trough drives a strong cold front south through Mid-America. Degree of forcing amidst seasonable flow aloft should support at least a low to modest severe threat, along with locally heavy rainfall. Temperatures could cool substantially in wake of this front, but there remains some uncertainty, so stay tuned for later forecasts. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1126 PM CDT Thu Jun 29 2023 Scattered showers and storms over western Kansas will spread eastward overnight and could affect parts of central Kansas. The winds could also switch around to a westerly direction from thunderstorm outflow winds across central Kansas. Meanwhile a frontal boundary will sag slowly southward and stall over the region on Friday. This in conjunction with approaching upper level wave will set the stage for scattered showers and storms to develop in the evening over central/south central Kansas. A few strong to severe storms will be possible from this activity. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 77 99 71 89 / 10 0 50 40 Hutchinson 74 98 68 89 / 10 0 60 40 Newton 76 100 70 88 / 10 0 50 50 ElDorado 77 99 71 88 / 0 10 50 50 Winfield-KWLD 78 99 72 89 / 0 10 40 50 Russell 68 90 64 85 / 30 30 60 40 Great Bend 70 92 65 85 / 20 20 60 30 Salina 72 98 68 89 / 30 10 60 50 McPherson 74 97 67 87 / 10 10 60 50 Coffeyville 78 101 75 91 / 0 10 30 50 Chanute 78 101 75 90 / 0 10 40 60 Iola 77 101 74 90 / 10 10 40 60 Parsons-KPPF 78 102 75 91 / 0 10 30 50 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon to 7 PM CDT Friday for KSZ071-072-095- 096-099-100. && SYNOPSIS...ADK SHORT TERM...ADK LONG TERM...ADK AVIATION...CDJ
Hazardous weather outlook, Jun 29, 9:39 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 939 PM CDT Thu Jun 29 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-010245- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 939 PM CDT Thu Jun 29 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight For tonight a few strong to severe storms are possible generally north of I-70. Damaging wind gusts up to 60 mph and quarter sized hail will be possible with the strongest activity. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heat indices up to around 105 degrees will impact southeast Kansas once again Friday. Off-and-on thunderstorm chances are expected Friday evening through Saturday night, and then again mid to late next week. A handful of strong to severe storms are possible, along with locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jun 30, 12:26 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
1226 AM CDT Fri Jun 30 2023
KSZ032-047-300600-
Russell KS-Barton KS-
1226 AM CDT Fri Jun 30 2023
...Strong thunderstorms will impact portions of Russell and Barton
Counties through 100 AM CDT...
At 1226 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Natoma to near Rozel.
Movement was northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Great Bend, Russell, Hoisington, Ellinwood, Claflin, Lucas, Gorham,
Pawnee Rock, Luray, Dorrance, Albert, Olmitz, Milberger, Bunker Hill,
Paradise, Galatia, Susank, Waldo, Great Bend Airport and Russell
Airport.
This includes Interstate 70 between Mile Markers 176 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3904 9904 3913 9899 3913 9848 3826 9850
3826 9903
TIME...MOT...LOC 0526Z 246DEG 34KT 3914 9895 3825 9942
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MCGUIREThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 12:26 AM CDT | Special Weather Statement | ICT | Barton, Russell | 34 min |
| Jun 30, 12:57 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.